International research found that many medical androgen deprivation therapies may suppress patients’ adaptive immune responses.
Medical ADTs have been used for a half century to treat prostate cancer. Promising clinical results for cancer immunotherapy have led to attempts to combine it and other standard-of-care therapies with immunotherapy to treat prostate cancer.
However, relapse of prostate tumors has been a major problem.
Although surgical ADT works well with immunotherapy, researchers have determined that some androgen receptor antagonists could reduce the T-cell response against prostate cancer.
The suppressed immune response caused by medical ADTs bock he efficacy of immunotherapy and leads to the relapses in cancer commonly seen in clinical trials.
This study shows that in some patients this poor response could also be due to the radiation or chemotherapy itself suppressing the immune response. These treatments may reduce the tumor burden in the short term, but simultaneously they can suppress the immune response. Because they don’t kill every cancer cell, resistant clones can be selected when the body’s immune response is not mobilized and the tumor will relapse much more aggressively.
Careful regulation of the timing, types and dosage of antiandrogens used with immunotherapy are key to maximizing the anti-tumor effects of combination therapy.
The findings also highlight an underappreciated mechanism of androgen receptor antagonist-mediated immune suppression in addition to providing a new strategy to enhance the immune response and perhaps prevent or delay the relapse of advanced prostate cancer.
Researchers are hopeful that their findings will cause physicians to think twice before starting chemotherapy or radiation on their cancer patients to consider the best way to combine them with immunotherapies.
It is important to have further research and studies.
Post a Comment to "Prostate Cancer Treatments May Promote Relapse"To reply to this message, enter your reply in the box labeled "Message", hit "Post Message."